My husband has been taking Propecia for about 3 years or so. He is a relatively moody person in general, but nothing out of the ordinary. In the past few years it has been pretty bad to the point where he has tried antidepressants, tried seeing psychologists, etc. Then, this past summer, we went on a vacation and he forgot his Propecia. That was the best week I can remember him having. He felt good and it showed to those around him. I didn’t think much about it except that when he began using Propecia again, he went back to how he felt before and I noticed changes in him right away (within a day or so). When I made the connection that the main difference was that he was off of the Propecia when he felt and acted better, he acknowledged it, but was pretty adament that he would rather be in a bad mood all of the time then lose the rest of his hair. Just this week, I had noticed a difference in his mood and demeanor. I didn’t say anything though…hoping it would last. He then mentioned that he hadn’t taken his Propecia for 4 days. He said he felt really good and it shows. I guess what I am asking, as have others on your site, could there be a connection with Propecia and Mood Swings/Depression? At least with certain people’s chemistry? I would love to know more about this.
Although rare, there have been concerns that finasteride (Propecia) or dutasteride (Avodart) may have some impact on personality or emotions. That would not surprise me as we have seen changes in brain function with testosterone and women have seen hormone cyclical changes that affect mood. The good news is that very few patients out of my large practice have seen significant changes and reported them to me. The literature does have mention of occasional depression which may have been caused or influenced by these medications. I would suggest that if any person has mood alterations with these drugs, they should consult with the doctor who has prescribed it.